Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 7 (2011), 031, 24 pages      arXiv:1011.6548      http://dx.doi.org/10.3842/SIGMA.2011.031
Contribution to the Special Issue “Symmetry, Separation, Super-integrability and Special Functions (S4)”

A Recurrence Relation Approach to Higher Order Quantum Superintegrability

Ernie G. Kalnins a, Jonathan M. Kress b and Willard Miller Jr. c
a) Department of Mathematics, University of Waikato, Hamilton, New Zealand
b) School of Mathematics, The University of New South Wales, Sydney NSW 2052, Australia
c) School of Mathematics, University of Minnesota, Minneapolis, Minnesota, 55455, USA

Received January 27, 2011, in final form March 20, 2011; Published online March 28, 2011

Abstract
We develop our method to prove quantum superintegrability of an integrable 2D system, based on recurrence relations obeyed by the eigenfunctions of the system with respect to separable coordinates. We show that the method provides rigorous proofs of superintegrability and explicit constructions of higher order generators for the symmetry algebra. We apply the method to 5 families of systems, each depending on a parameter k, including most notably the caged anisotropic oscillator, the Tremblay, Turbiner and Winternitz system and a deformed Kepler-Coulomb system, and we give proofs of quantum superintegrability for all rational values of k, new for 4 of these systems. In addition, we show that the explicit information supplied by the special function recurrence relations allows us to prove, for the first time in 4 cases, that the symmetry algebra generated by our lowest order symmetries closes and to determine the associated structure equations of the algebras for each k. We have no proof that our generating symmetries are of lowest possible order, but we have no counterexamples, and we are confident we can can always find any missing generators from our raising and lowering operator recurrences. We also get for free, one variable models of the action of the symmetry algebra in terms of difference operators. We describe how the Stäckel transform acts and show that it preserves the structure equations.

Key words: superintegrability; quadratic algebras; special functions.

pdf (420 kb)   tex (27 kb)

References

  1. Tempesta P., Winternitz P., Harnad J., Miller W., Pogosyan G., Rodriguez M. (Editors), Superintegrability in classical and quantum systems (September 16-21, 2002 Montreal, Canada), CRM Proceedings and Lecture Notes, Vol. 37, Providence, RI, American Mathematical Society, 2004.
  2. Eastwood M., Miller W. (Editors), Symmetries and overdetermined systems of partial differential equations (July 17 - August 4, 2006, Minneapolis, MN), The IMA Volumes in Mathematics and its Applications, Vol. 144, Springer, New York, 2008.
  3. Kalnins E.G., Kress J.M., Miller W. Jr., Second-order superintegrable systems in conformally flat spaces. V. Two- and three-dimensional quantum systems, J. Math. Phys. 47 (2006), 093501, 25 pages.
  4. Kalnins E.G., Kress J.M., Pogosyan G.S., Miller W. Jr., Completeness of superintegrability in two-dimensional constant-curvature spaces, J. Phys. A: Math. Gen. 34 (2001), 4705-4720, math-ph/0102006.
  5. Daskaloyannis C., Ypsilantis K., Unified treatment and classification of superintegrable systems with integrals quadratic in momenta on a two dimensional manifold, J. Math. Phys. 47 (2006), 042904, 38 pages, math-ph/0412055.
  6. Kalnins E.G., Kress J.M., Miller W. Jr., Nondegenerate three-dimensional complex Euclidean superintegrable systems and algebraic varieties, J. Math. Phys. 48 (2007), 113518, 26 pages, arXiv:0708.3044.
  7. Kalnins E.G., Miller W. Jr., Post S., Wilson polynomials and the generic superintegrable system on the 2-sphere, J. Phys. A: Math. Theor. 40 (2007), 11525-11538.
  8. Kalnins E.G., Miller W. Jr., Post S., Models for quadratic algebras associated with second order superintegrable systems in 2D, SIGMA 4 (2008), 008, 21 pages, arXiv:0801.2848.
  9. Chanu C., Degiovanni L., Rastelli G., Superintegrable three-body systems on the line, J. Math. Phys. 49 (2008), 112901, 10 pages, arXiv:0802.1353.
  10. Rodríguez M.A., Tempesta P., Winternitz P., Reduction of superintegrable systems: the anisotropic harmonic oscillator, Phys. Rev. E 78 (2008), 046608, 6 pages, arXiv:0807.1047.
    Rodríguez M.A., Tempesta P., Winternitz P., Symmetry reduction and superintegrable Hamiltonian systems, J. Phys. Conf. Ser. 175 (2009), 012013, 8 pages, arXiv:0906.3396.
  11. Verrier P.E., Evans N.W., A new superintegrable Hamiltonian, J. Math. Phys. 49 (2008), 022902, 8 pages, arXiv:0712.3677.
  12. Tremblay F., Turbiner V.A., Winternitz P., An infinite family of solvable and integrable quantum systems on a plane, J. Phys. A: Math. Theor. 42 (2009), 242001, 10 pages.
  13. Tremblay F., Turbiner V.A., Winternitz P., Periodic orbits for an infinite family of classical superintegrable systems, J. Phys. A: Math. Theor. 43 (2010), 015202, 14 pages, arXiv:0910.0299.
  14. Quesne C., Superintegrability of the Tremblay-Turbiner-Winternitz quantum Hamiltonians on a plane for odd k, J. Phys. A: Math. Theor. 43 (2010), 082001, 10 pages, arXiv:0911.4404.
  15. Tremblay F., Winternitz P., Third-order superintegrable systems separating in polar coordinates, J. Phys. A: Math. Theor. 43 (2010), 175206, 17 pages, arXiv:1002.1989.
  16. Post S., Winternitz P., An infinite family of superintegrable deformations of the Coulomb potential, J. Phys. A: Math. Theor. 43 (2010), 222001, 11 pages, arXiv:1003.5230.
  17. Ballesteros A., Herranz F.J., Maximal superintegrability of the generalized Kepler-Coulomb system on N-dimensional curved spaces, J. Phys. A: Math. Theor. 42 (2009), 245203, 12 pages, arXiv:0903.2337.
  18. Kalnins E.G., Miller W. Jr., Post S., Coupling constant metamorphosis and Nth order symmetries in classical and quantum mechanics, J. Phys. A: Math. Theor. 43 (2010), 035202, 20 pages, arXiv:0908.4393.
  19. Kalnins E.G., Kress J.M., Miller W. Jr., Families of classical subgroup separable superintegrable systems, J. Phys. A: Math. Theor. 43 (2010), 092001, 8 pages, arXiv:0912.3158.
  20. Kalnins E.G., Kress J.M., Miller W. Jr., Superintegrability and higher order integrals for quantum systems, J. Phys. A: Math. Theor. 43 (2010), 265205, 21 pages, arXiv:1002.2665.
  21. Kalnins E.G., Miller W. Jr., Pogosyan G.S., Superintegrability and higher order constants for classical and quantum systems, Phys. Atomic Nuclei, to appear, arXiv:0912.2278.
  22. Kalnins E.G., Kress J.M., Miller W. Jr., Tools for verifying classical and quantum superintegrability, SIGMA 6 (2010), 066, 23 pages, arXiv:1006.0864.
  23. Marquette I., Superintegrability and higher order polynomial algebras, J. Phys. A: Math. Gen. 43 (2010), 135203, 15 pages, arXiv:0908.4399.
  24. Marquette I., An infinite family of superintegrable systems with the fifth Painlevé transcendent from higher order ladder operators and supersymmetry, arxiv:1008.3073.
  25. Marquette I., Supersymmetry as a method of obtaining new superintegrable systems with higher order integrals of motion, J. Math. Phys. 50 (2009), 122102, 10 pages, arXiv:0908.1246.
  26. Marquette I., Construction of classical superintegrable systems with higher integrals of motion from ladder operators, J. Math. Phys. 51 (2010), 072903, 9 pages, arXiv:1002.3118.
  27. Andrews G.E., Askey R., Roy R., Special functions, Encyclopedia of Mathematics and its Applications, Vol. 71, Cambridge University Press, Cambridge, 1999.
  28. Kalnins E.G., Kress J.M., Miller W. Jr., Second-order superintegrable systems in conformally flat spaces. I. Two-dimensional classical structure theory, J. Math. Phys. 46 (2005), 053509, 28 pages.
  29. Kalnins E.G., Miller W. Jr., Post S., Two-variable Wilson polynomials and the generic superintegrable system on the 3-sphere, arXiv:1010.3032.
  30. Kalnins E.G., Miller W. Jr., Pogosyan G.S., Exact and quasi-exact solvability of second-order superintegrable quantum systems. I. Euclidean space preliminaries, J. Math. Phys. 47 (2006), 033502, 30 pages, math-ph/0412035.

Previous article   Next article   Contents of Volume 7 (2011)